Mississippi, 2003

Damaging Wind in Mississippi, July 29, 2003

July 29, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 29, 2:15 AM CST, 10 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 2:15 AM CST, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT TUE JUL 29 2003

MAIN FORECAST HIGHLIGHT WILL BE A STALLING FRONTAL BOUNDARY SAGGING
INTO THE CWFA TONIGHT/WEDNESDAY UNDER A DIGGING GREAT LAKES UPPER
TROUGH AXIS. THE FRONT WILL BE WAVING N & S AT THE END OF THE WEEK
AS SERIES OF SHORTWAVES ROTATE THROUGH THE BASE OF THE TROUGH WHICH
ROUGHLY WILL BE ACROSS THE TN VALLEY. OUTFLOW BOUNDARIES WILL EXTEND
EVEN FARTHER S SO RAIN CHANCES WILL REMAIN ABOVE NORMAL GOING INTO
THE WEEKEND.

IN THE SHORT TERM...MCS COMPLEX IN NRN MS ALREADY SENDING A BOUNDARY
SWD TO NRN FRINGES OF CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.9. THE
ISOLATED TSRA ON MONDAY SHOULD BE MORE NUMEROUS TODAY AND HAVE
BOOSTED POPS FROM THE PREVIOUS FORECAST CENTRAL AND N WHILE KEEPING
SRN PORTIONS ABOUT SAME. TEMPS SHOULD BE DOWN A BIT FOR THE N HALF
DUE TO CONVECTIVE CLOUD DEBRIS. ETA HANDLING CURRENT WEATHER THE
BEST AND LOOKS MORE REASONABLE THROUGH MIDDAY WEDNESDAY.

LOOK FOR THE ACTUAL COLD FRONT TO REMAIN IN FAR NORTHERN MS TODAY
WITH MULTIPLE OUTFLOW BOUNDARIES MAINTAINING SHOWERS AND STORMS FOR
NRN CWFA THIS AFTERNOON AND TONIGHT. SEVERE STORMS NOT ANTICIPATED
ALTHOUGH GUSTY WINDS WILL BE LIKELY WHERE PEAK HEATING STORMS ERUPT
THIS AFTERNOON...WILL MENTION WINDS WITH HIGHEST POPS ACROSS THE HWY
82 CORRIDOR.

THE FRONT TAKES UP RESIDENCE WITHIN THE CWFA WEDNESDAY AND THURSDAY
WHEN BEST CHANCES FOR DECENT RAINFALL SHOULD EXIST. THE MULTIPLE
BOUNDARIES AND EXACT POSITION OF THE FRONT THROUGH THE END OF THE
WEEK WILL REQUIRE KEEPING SCATTERED POPS IN ALL ZONES. WHEREAS
MEDIUM RANGE MODELS WERE TRYING TO LIFT OUT ERN CONUS TROUGH AXIS
LATE IN THE WEEKEND...NOW IT APPEARS THAT ENSEMBLES...ECMWF AND
LATEST GFS KEEPING THE TROUGH IN TACT AND EVEN AMPLIFYING IT MORE.
SINCE WRN UPPER RIDGE CENTER REMAINS STUCK...IT WOULD SEEM THAT THE
FRONT ACROSS THE SERN STATES WILL EVENTUALLY SETTLE TO NEAR THE GULF
COAST...PROBABLY SUNDAY/MONDAY.

JAN BT 090/073 090/072 090 40445
    TBBBB 073/091 073/092 073/092 074/093 072 35343434222
MEI BT 090/073 090/072 090 40445
    TBBBB 072/091 072/092 072/092 074/093 072 35343434222

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 29, 10:12 AM CST, 2 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301612-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS EXTREME SOUTHEAST ARKANSAS AND ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

A WEAK COLD FRONT WILL SLOWLY SAG SOUTH INTO NORTHERN PORTIONS OF
THE LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON.  A LINE OF
SHOWERS AND STRONG THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL
CONTINUE TO MOVE SOUTH INTO THE AREA.  WITH A WARM...MOIST
AIRMASS IN PLACE...THIS LINE OF STORMS WILL GROW IN COVERAGE AND
INTENSIFY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
AREAS ALONG AND NORTH OF INTERSTATE 20...WITH THE PRIMARY RISK
BEING HAIL TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.  ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.

AREAS TO THE SOUTH OF INTERSTATE 20 CAN EXPECT SCATTERED STRONG
THUNDERSTORMS TO DEVELOP DURING THE HEAT OF THE AFTERNOON. ANY
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTENING...WIND
GUSTS NEAR 40 MPH AND PERIODS OF HEAVY RAIN. A FEW OF THE
STRONGER STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS
IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY AFTERNOON ACROSS
PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND
CENTRAL MISSISSIPPI. EXPECT WIND GUSTS TO 40 MPH...FREQUENT
LIGHTENING...AND HEAVY RAIN WITH THE PASSAGE OF MOST OF THE
STORMS. A FEW OF THE STORMS...MAINLY NORTH OF INTERSTATE
20...WILL BE CAPABLE OF PRODUCING A FEW SEVERE WIND GUSTS.

THE PREVIOUSLY MENTIONED FRONT WILL CONTINUE TO VERY SLOWLY PUSH
SOUTH TO BE LOCATED OVER SOUTHERN MISSISSIPPI BY THURSDAY NIGHT.
A SERIES OF MODERATELY STRONG WAVES WILL PROPAGATE EASTWARD ALONG
THE FRONTAL BOUNDARY...SERVING AS FOCUSING MECHANISMS FOR
AFTERNOON CONVECTION. THE LOWER...MIDDLE AND UPPER LEVEL FLOW
PATTERNS OVER THE AREA AS WELL AS THE ATMOSPHERIC INSTABILITY ARE
ANTICIPATED TO BE STRONG ENOUGH TO SUPPORT ISOLATED SEVERE
THUNDERSTORM ACTIVITY.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY MORNING OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND MUCH OF MISSISSIPPI.  EVEN THOUGH THE
TIMING...DEVELOPMENT...AND TYPE OF THUNDERSTORM DEVELOPMENT
REMAINS UNCERTAIN AT THIS TIME...A FRONT IS EXPECTED TO LINGER
ACROSS THE AREA INTO THE END OF THE WEEK.  WHEN COMBINED WITH
DISTURBANCES PASSING THROUGH THE UPPER ATMOSPHERE...STRONG
THUNDERSTORMS WILL BE POSSIBLE.  THE FRONT IS EXPECTED TO BEGIN
MOVING NORTH FRIDAY...BRINGING AN END TO THE RISK OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
July 29, 12:36 PM CST
Where
Lowndes County, Columbus
Measured
52 kt (60 mph) estimated sustained
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

A few trees and powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366883.